Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
138 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes changes in skin pigmentation on breast after child birth?

Answered by
Dr.
Dr. Rakhi Tayal

OBGYN

Practicing since :2001

Answered : 13710 Questions

default
Posted on Wed, 30 Jul 2014 in Cancer
Question: I have given birth to a baby 2 months ago. The black skin on my areola on one of my breasts is half gone and on the other, its partial gone. I've some dryness on my breasts upto my neckline and b/w my breasts also. Similar dryness is there on my stomach area just below my breasts and on my back also. what is it? Is it a symptom of breast cancer?I've observed some rashes on both of my breasts and also b/w the breasts and the area between breasts and neck. similar rashes are there on my back also. The rashes appeared immediately after the birth of my baby 2+ months ago. They were very prominent earlier but now they are fading of slowly. I have observed that aerola (circular area around nipples) have faded off because of this and there are rashes on my breast also. Do you think its a skin problem or could be a symptom of breast cancer? Do such changes happen post pregnancy? I don't want to ignore it.
doctor
Answered by Dr. Rakhi Tayal 2 hours later
Brief Answer:
Not due to breast cancer.

Detailed Answer:
Hello,
Thanks for trusting us with your health concern.
I have seen the images attached. The skin color changes that you have noticed is related to a skin problem like eczema or dermatitis. Such change in the skin pigmentation is also seen after delivery. If there is no palpable lump in your breasts then there is no need to worry. These changes are not due to breast cancer.
You need to keep the area clean and well moisturized. The skin color will return to an even tone in next few weeks.
Vitamin A and Vitamin E rich foods are advised for more beneficial results. Green leaves, dark colored vegetables rich in carotene and other flavenoids are advised at least five times a week. Emollients or moisturizers and topical steroid creams help keep the skin moist, and also help skin repair itself. They protect the skin from becoming inflamed again. They are a key part of preventing and treating such minor skin changes.
Please feel free to discuss further. I will be glad to answer the follow up queries that you have.
Wishing you good health.
Regards.
Dr. Rakhi Tayal.
For future query, you can directly approach me through my profile URL http://bit.ly/Dr-Rakhi-Tayal

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakhi Tayal 1 hour later
Thank you, doctor for the advice. There are no lumps for sure. Its just the color that has changed/disappeared from areola. Can I carry on with breast feed in this situation which I've been doing for last 2 months without any problem?
I can send more pictures, if you want. I just don't want it to go unnoticed.

Do you recommend any medicine for the treatment? I'm currently in US and hope the medicine that you will prescribe will be available here.

Also, just another thing I read on the web is "Paget" disease of breast. I'm hoping that its not even Paget disease. Kindly suggest.

Thanks
XXXX
doctor
Answered by Dr. Rakhi Tayal 2 hours later
Brief Answer:
Not likely to be Paget's.

Detailed Answer:
Hello.
Thanks for writing again.
Since there are no lumps and the skin is not flaky with no hardness of the skin a Paget's disease is not likely. Also it does not show an improvement after applying moisturizer.
You can continue with breast feeding. In case there is no improvement or the lesions increase in next few weeks then do consult a dermatologist for a direct examination and investigations.
Right now you can use 1% hydrocortisone ointment and a moisturizer twice a day available over the counter.
Be sure to wash the area with warm water and remove the ointment before feeding.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Medical Procedures
Medical Topics ,  

Recent questions on  Vitamin a

doctor1 MD

Hi I have been feeling light headed every morning now soon after I wake up while i am preparing breakfast and it stays fir about hours then I am...

doctor1 MD

I have a scab forming at the tip of my tailbone..( butt crack) I ve tried everything from Vitamin A D, Neospirin, fungal ointments.. What is it and...

doctor1 MD

hi i am a 24 year old male i currently have a mucus discharge that is really annoying on my day to day life i am a vegetarian and take a mens multi...

doctor1 MD

Vitamin D defiency or MRI? -------------------------------------------------------------------------------- My 2 yrs old nephew had Dihorrea and...

doctor1 MD

Hi sir. My sperm report first time I have taked,my total sperm count is 15 million /ml, active motile 5%,non motile 90%,sluggy motile 5%,how can I...

doctor1 MD

Hello, I am 29 years old male. I leak a lot of precum almost all the time. It does not just happen when I have sexual thoughts. It can happen just...

doctor1 MD

I have problems in my mouth for the past year. I started off by losing my voice all of a sudden for a few seconds. Sometimes I would have the...